Local bartender’s quick access gets someone breathing again
BAR HARBOR—Since October multiple local citizens have saved other people’s lives because they took less than an hour to learn how to save someone’s life.
Last week a local Bar Harbor bartender administered Narcan to a patron. According to Bar Harbor Deputy Fire Chief John Lennon, the quick response and handy Narcan likely saved a life. It’s been one of at least four times that’s happened since several bartenders and restaurant workers were recruited by Maya Caines and Laura Berry to come to a Narcan workshop run by Lennon. The duo went up and down the streets of Bar Harbor soliciting engagement.
It paid off.
Saving others is exactly the outcome Lennon, Healthy Acadia, and Bangor Public Health want as Lennon has been presenting a training to public volunteers all over the island for the past few months. Each training takes less than an hour. The presentation lasts about 20 minutes. Questions and answers fill in the remaining time.
There is one more scheduled at the North East Harbor Library next Thursday, February 16, at 5:30 p.m..
After each session, everyone is offered a Narcan box. Everyone has chosen to take one so far, Lennon said.
“That is 136 doses spread out around the island,” Lennon said.
Narcan is used only for opioid overdoses and does not reverse the effects of overdoses for other drugs or alcohol. When people overdose the toxic amount of the drug overwhelms the body. Opioids attach to brain receptors that tell humans to breathe. When that attachment occurs, breathing can slow or stop. The person becomes oxygen starved which can cause unconsciousness, coma, and death.
Using Narcan itself is simple.
More workshops will be scheduled this spring, but he wants people to know they can come to the Bar Harbor Fire Department on Firefly Lane any day and pick up Narcan.
“The fire department is a distribution location. People can just come in,” he said.
“One in 12 people have a substance abuse disorder,” Lennon said. “It’s not confined to a particular social or economic demographic. You can be walking through Hannaford’s and one of the 12 people you meet will have this issue.”
The quick-acting bartender administered a dose to an overdosing patron and the customer was better before the ambulance arrived, breathing again.
“That bartender was at an October program for businesses and restaurants,” Lennon said.
The need, Lennon said may ramp up in the summer when there is more population on the island, but it’s not the only time that people get in trouble.
“It’s ever present. It’s year round,” Lennon said.
“It’s good to see the turn-out. The people who attend are interested and engage. That citizen can make a difference between life and death,” he said. When an overdoes occurs, irreversible brain damage can happen quickly. EMS response times in more rural sections of the island might not be fast enough, which is why the trainings are happening. Even responding from Bar Harbor proper to parts of Town Hill can take 12 to 16 minutes though there is an agreement with Mount Desert Fire Department to respond to that area first. Similarly, Bar Harbor responds initially to calls in Otter Creek, which are technically part of Mount Desert.
“It’s all about the community and the person and getting there as quickly as possible,” he said.
That’s true about Narcan administration as well.
“Time matters,” he said. People should also always call 9-1-1.
During his presentations he says, “The odds are that you know or love someone with substance use disorder and don’t even know it.”
That makes it important to be prepared and know the symptoms.
SIGNS AND SYMPTOMS AND DATA
There are many signs and symptoms that you can observe that indicate an opioid overdose.
According to the state’s monthly overdose report from January 2021 through December 2022 fatal overdoses have “fluctuated from a low of 5.1% in May to a high of 8.9% in November” of total overdoses throughout the state.
There were 10,110 overdoses in 2022. In Hancock County there were 24 deaths, up by 2 from 2021.
According to the White House, about 100,000 Americans die each year because of overdosing on various substance. Every five minutes, someone else dies.
As Lennon says in his presentation, “You never know when you might see someone experiencing an overdose.”
WHAT DOES NALOXONE OR NARCAN DO?
According to Lennon, “Naloxone can be given to a person who is experiencing an overdose and sometimes it can reverse the symptoms temporarily. Naloxone is an opioid antagonist. Once administered, it goes into the brain and forces the opioid off the receptors in the brain.
“Think of it as being like a game of musical chairs. The Opioids come into the brain and see the empty chairs. They pull up a seat and get comfortable. When Naloxone is administered, it comes in and wants the chair more than the opioid. It pushes them out and sits down, keeping the opioid from sitting back down in the chair again.
“After a while the Naloxone gets bored, gets up and wanders off. The opioids are bitter because they were forced out of their chair. They hurry right back in and sit back down. That is why it is possible for someone to overdose a second time without additional use and why it is so important to call 911.”
Giving someone Narcan does not harm them if they are not having an overdose.
Lennon is the first to say that he is one small link in the process of saving a life. Though he gives the presentations, they are supported by other agencies. People like Caines and Berry and others spread the word. And then the average citizen, administering the Narcan and calling 9-1-1 become an integral part of saving lives.
For help about substance abuse issues, check out Healthy Acadia’s webpage.
For more information about Bangor Public Health, check here.
The Bar Harbor Fire Department can be contacted here.
Bar Harbor Story is a reader-supported publication. To receive new posts and support my work, consider becoming a free or paid subscriber. Thank you so much for being here with me.